Wisconsin, 2021Heavy Snow in Wisconsin, December 5 to 6, 2021
December 5 to 6, 2021 · NWS DLH · 6 events in 6 counties and zones
A low pressure system developed across the Northern Plains and tracked east through the 6th of December bringing the first winter storm of the season to the Northland. As the low moved east it continued to intensify and slow down.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developed across the Northern Plains and tracked east through the 6th of December bringing the first winter storm of the season to the Northland. As the low moved east it continued to intensify and slow down. While the worst conditions were further to the north, the longer residence time of the low allowed for several locations to receive heavy snowfall. The overall storm total generally ranged from 6 to 10 inches with a high report of 11 inches in Price County for the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 4, 11:32 PM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Dec 4, 11:32 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1132 PM CST Sat Dec 4 2021
.DISCUSSION...(This evening through Friday)
Issued at 427 PM CST Sat Dec 4 2021
Summary: A large winter storm will be moving in from the west
tonight bringing widespread snowfall across the region. The northern
half of the CWA will see the bulk of the snowfall with Winter Storm
Warnings currently issued. Gusty winds on the backside of the system
will lead to blowing snow and possibly blizzard conditions along the
North Shore. The system departs Monday leaving some lake effect snow
showers in Iron County and plummeting temperatures. May need a wind
chill advisory Monday night.
Our first large winter storm is set to move into the Northland
tonight and spread across the region throughout Sunday. A deepening
low pressure system will be moving across the northern plains this
evening carrying an impressive amount of synoptic drivers. There is
high model agreement with bringing the track of the low straight
through our region. Cross sections over the region reveal a deep
dendritic growth zone which will lead to a prolonged residence times
for crystals to form. High omega values along with large swaths of
FGEN will aide in producing heavy bands of snowfall. Given the track
of the low we will have a strong southeasterly wind coming across
the Lake inciting lake enhanced snow showers along the North Shore
initially. With this forecast package we have upped the overall QPF,
ALPW shows a two pronged moisture dynamic coming together from both
the Pacific and the Gulf of Mexico. With that said the overall snow
totals have also increased a bit. Advisories have been sent out for
all of our southern tier counties with no new changes to the winter
warnings.
There are still several areas of concern for this winter system which
primarily are concerned with the Sunday night time frame. As the low
departs we will see a very strong pressure gradient on it's backside
producing high winds out of the northwest. We already have a
Blizzard warning out highlighting this for southern Cook County but
this may need to be expanded into southern Lake County as well. The
other concern will be the potential for a gravity wave to set up in
lee of the terrain on the North Shore. Lingering moisture combined
with this wave could deliver prolonged snowfall across northern WI.
The storm system will depart Monday morning with lake effect showers
continuing across Iron County. Gusty northwest winds will eventually
start to weaken as high pressure moves in from the west.
Temperatures are expected to plummet with the highs for monday in the
single digits across our northwest counties. We may have to consider
a wind chill advisory that night as a few of the advertised values
across northern MN are dipping near -25F.
In the extended forecast there remains no strong signals for any
significant systems. A few models are hinting at a weak low
traveling across southern MN that could bring some additional snow
accumulations Tuesday. Better chances look to arrive Thursday as an
upper level trough pivots across the region.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1132 PM CST Sat Dec 4 2021
VFR conditions to start the forecast period, but will be
overspread by deteriorating conditions in light snow from the
southeast as a winter storm moves into the area, which will
continue to affect the terminals through the remainder of the TAF
period. The heaviest snowfall is expected to fall generally
between 6am and 6pm, with IFR conditions during the worst of
conditions.
&&
.MARINE...
Issued at 1131 PM CST Sat Dec 4 2021
Light winds continue tonight, then increase out of the southeast
as a low pressure approaches from the west. A small craft advisory
has been issued due to the forecasted winds and wave heights.
This low will bring widespread heavy snowfall at times.
Additionally as the low continues to pass over the region winds
will turn to out of the northwest Sunday night. A further
strengthening of the pressure gradient is expected to lead to
gales across the Lake.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 21 29 4 12 / 90 90 60 0
INL 10 28 -3 5 / 70 90 70 0
BRD 25 34 0 7 / 90 60 40 0
HYR 21 33 8 17 / 80 80 70 10
ASX 21 32 11 22 / 80 90 70 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 6 AM CST Monday for WIZ001>003.
Winter Weather Advisory until 6 AM CST Monday for WIZ006>009.
Winter Storm Warning from 3 AM Sunday to noon CST Monday for
WIZ004.
MN...Winter Storm Warning until 6 AM CST Monday for MNZ010>012-
018>020-025-026-035-037.
Winter Weather Advisory until midnight CST Sunday night for
MNZ033-034-036-038.
Blizzard Warning from 5 AM Sunday to 6 AM CST Monday for MNZ021.
LS...Gale Watch from late Sunday night through Monday morning for
LSZ121-140>148-150.
Small Craft Advisory from 5 AM Sunday to midnight CST Sunday
night for LSZ121-140>148-150.
&&
DISCUSSION...Britt
AVIATION...LE
MARINE...LEHazardous weather outlook, Dec 4, 4:37 PM CST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
437 PM CST Sat Dec 4 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
437 PM CST Sat Dec 4 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
A large winter storm will begin to cross the area beginning
tonight. Winter Weather Advisories, Winter Storm Warning are in
effect, along with a Blizzard Warning along the North Shore.
Travel conditions will begin to deteriorate by Sunday morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A large winter storm will cross the area Sunday. Travel will
become difficult to impossible especially during the afternoon
Sunday.
The snowbelt along the South Shore, especially in Iron and
Ashland Counties could also see higher amounts into Monday due to
lake effects.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
to the National Weather Service.
LSZ121-140>148-150-051030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
437 PM CST Sat Dec 4 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Tonight
Strong west to northwest winds will create hazardous conditions
to mariners. Small Craft Advisories are in effect late tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
An area of low pressure will move through the region Sunday and
Monday. This system will likely bring gale force gusts to the
waters of Western Lake Superior numerous times from Sunday morning
to midday Monday.
GSF
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Heavy Snow, Douglas
- When
- December 5, 3:00 AM CST to December 6, 3:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.464, -91.899 (the zone’s center; the record gives no point)
Snowfall totals across Douglas County were generally in the 4 to 6 inches range with 7.3 inches reported near Solon Springs.
Heavy Snow, Sawyer
- When
- December 5, 3:00 AM CST to December 6, 6:00 AM CST
- Where
- Sawyer forecast zone
- Reported by
- Public
- Coordinates
- 45.880, -91.145 (the zone’s center; the record gives no point)
Heavier than expected snowfall across Sawyer County brought widespread 6 to 9 inches across the area with 10 inches being reported near New Post.
Heavy Snow, Bayfield
- When
- December 5, 4:00 AM CST to December 6, 10:00 AM CST
- Where
- Bayfield forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.635, -91.181 (the zone’s center; the record gives no point)
Heavier snowfall of 6 to 10 inches was received over northern Bayfield County due in part to lake and terrain enhancement. The highest report was from the Bayfield Peninsula where 11.1 inches was recorded.
Heavy Snow, Price
- When
- December 5, 4:00 AM CST to December 6, 8:00 AM CST
- Where
- Price forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.680, -90.361 (the zone’s center; the record gives no point)
Heavy snowfall brought upwards of 7 inches of accumulation to parts of the county in only 4 hours at the onset of the storm. Widespread totals of 8 to 10 inches were seen at the end of the event with a high report of 11 inches near Brantwood.
Heavy Snow, Ashland
- When
- December 5, 5:00 AM CST to December 6, 10:00 AM CST
- Where
- Ashland forecast zone
- Reported by
- Public
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
Snowfall was a bit lighter across Ashland County but the southern part of the county was able to accumulate 6 inches of snow by the time snow ended.
Heavy Snow, Iron
- When
- December 5, 6:00 AM CST to December 6, 12:00 PM CST
- Where
- Iron forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
Heavier snowfall was observed over Iron County where lake and terrain enhancement combined to bring 6 to 10 inches of accumulation to much of the county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, December 5 to 6, 2021$455,000 · EF1 · 12 events
- Tornadoes and Hail in Tennessee, December 5 to 6, 2021$168,000 · EF1 · 24 events
- Tornado and Hail in Missouri, December 5, 2021$150,000 · EF1 · 12 events
- Tornado and Damaging Winds in Illinois, December 5, 2021$119,000 · EF1 · 10 events
- Hail and Damaging Winds in Oklahoma, December 5, 2021$20,000 · 1.75 in hail · 7 events
- Winter Storm in Michigan, December 5 to 6, 202117 events
- Winter Storm in Michigan, December 5 to 6, 202114 events
- High Wind in South Dakota, December 5, 202153 kt wind · 13 events
- Winter Storm in Wisconsin, December 5 to 6, 202110 events
- Lakeshore Flood and Lake-Effect Snow in New York, December 5 to 7, 2021$2,000 · 62 kt wind · 10 events
- Blizzard in North Dakota, December 5 to 6, 20219 events
- Blizzard in Minnesota, December 5 to 6, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996706, 996711, 996707, 996714, 996708, 996710.